Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 39, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 30, 2003, 7:26 PM EDT for Baraga County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2003, 7:26 PM EDT (23:26 UTC)
- Expired
- Jul 30, 2003, 7:55 PM EDT
- In force
- 29 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Baraga County, MI
The radar
The Marquette radar (KMQT), 64 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMQT 302326 CCA
SVRMQT
MIC013-302355-
BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
657 PM EDT WED JUL 30 2003
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN
* UNTIL 755 PM EDT
* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF BARAGA. THE STORM WAS MOVING
EAST AT 20 MILES AN HOUR.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BARAGA AT 705 PM EDT...
ASSININS...LANSE AT 710 PM EDT...
KEWEENAW BAY...ARNHEIM AT 715 PM EDT...
PEQUAMING AT 725 PM EDT...
SKANEE AT 745 PM EDT...
POINT ABBAYE AT 755 PM EDT...
DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
$$
LAT...LON 4688 8856 4693 8856 4690 8832 4698 8815
4691 8817 4694 8803 4680 8803 4668 8868
4687 8869
TRH
WWW.CRH.NOAA.GOV/MQT/What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:44 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 30, 3:44 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
344 PM EDT WED JUL 30 2003
LATEST WATER VAPOR SHOWS AN UPPER LOW OVER NRN MN...WITH SVRL POTENT
SHORT WAVES ROTATING AROUND THE LOW. ONE S/WV OVER THE UP IS HELPING
TO INITIATE CONVECTION OVER THE CENTRAL UP WHERE LAPS SHOWS THE BEST
INSTABILITY AXIS. THE OTHER S/WV OVER CENTRAL MN IS ALSO CAUSING
CONVECTIVE INITIATION...WHERE ANOTHER AXIS OF STRONG INSTABILITY
EXISTS. MAIN CONCERNS DEAL WITH SVR CONVECTION TONIGHT...AND POPS
THRU SUNDAY.
FOR TONIGHT...THE S/WV OVER MN WILL MOVE EAST INTO WESTERN UPPER
MICH THIS EVENING. MEANWHILE...THE LEADING S/WV THAT IS CURRENTLY
OVER THE UP WILL EXIST TO THE EAST. IT IS LIKELY THAT THE STORMS
OVER MN WILL MOVE INTO THE WESTERN UP THIS EVENING...BUT THEY WILL
PROBABLY WEAKEN AFTER DARK DUE TO LOWER INSTABILITY FROM DECREASED
INSOLATION. THINK THAT THE BEST PVA WILL REMAIN OVER THE WESTERN
LAKE AND FAR WESTERN UPR MICH AS THE UPPER LOW DOES NOT MAKE MUCH
MOVEMENT EAST. OVER THE EAST...ONCE THIS EVENINGS CONVECTION MOVES
EAST ALONG WITH THE VORT MAX...THINK THAT AREA WILL REMAIN IN NVA
ALL NIGHT. ETA BUFR SOUNDINGS SHOW EXTREMELY DRY AIR ABOVE 7000
FEET...AND THIS IS VERIFIED BY WATER VAPOR IMAGERY. THUS...WILL
DIMINISH POPS TO ISOLATED AFTER MIDNIGHT. OVERALL...THINK THAT THE
GREATEST CHANCE FOR SVR WILL BE OVER THE FAR SOUTH AND WEST WHERE
INSTABILITY IN MAXIMIZED. SINCE DRY AIR IS FILTERING INTO THE
WEST...WET BULB ZERO LVLS WILL BE MUCH LOWER THAT OVER THE
EAST...THUS HAIL AND POSSIBLE STRONG WINDS WILL THE MAIN SVR CONCERN.
UPPER LOW SLOWLY MEANDERS EAST ON THURSDAY WITH THE CWFA STILL ON
THE EAST SIDE OF THE LOW. THIS SHOULD ALLOW FOR A CONTINUED CHANCE
FOR SHOWERS AND THUNDERSTORMS DURING THE DAY. THINK THE BEST CHANCE
WILL BE OVER THE WEST WHERE THEY WILL BE CLOSER TO THE UPR LVL
ENERGY IN THE FORM OF H3 JET ENERGY ROTATING AROUND THE LOW...AND
DPVA FROM THE S/WVS ROTATING AROUND THE UPR LOW. THE ETA AND GFS ARE
IN GOOD AGREEMENT THAT THE EAST WILL SEE DRY AIR CONTINUE IN THE
MORNING BEHIND THE S/WV THIS EVENING. WATER VAPOR DEPICTS THIS
SCENARIO WELL. MDL GENERATED QPF IS QUITE MINIMAL IN THE MORNING FOR
THE EAST AND THIS SEEMS QUITE REASONABLE GIVEN THE WEAK NVA AND
Q-VECT DIVERGENCE. WILL THEREFORE CUT POPS TO ISOLATED IN THE
MORNING EAST. HOWEVER...WILL CONTINUE WITH SCT POPS IN THE AFTN
SINCE THE ETA SUGGESTS CAPES ABOVE 2000 J/KG OVER THE EAST WHERE THE
BEST INSOLATION IS LIKELY TO TAKE PLACE. IN FACT...THE SCENARIO TMRW
COULD BE QUITE SIMILAR TO TODAYS...WITH PCPN OVER THE WEST IN THE
MORNING HELPING TO STABILIZE THAT AREA...BUT THE EAST WILL BE DRY IN
THE MORNING WITH SOME BROKEN SUNSHINE HELPING TO DESTABILIZE THE
LOWER LVLS. IF THIS DOES OCCUR...WET BULB ZERO VALUES ARE EVEN LOWER
THAT TODAY DUE TO CLOSER PROXIMITY OF THE UPR LOW. THUS...HAIL WOULD
BE A LITTLE MORE OF A CONCERN.
WITHOUT ANY SIGNIFICANT KICKER SHORT WAVE TO MOVE THE UPR LOW
EAST...THE WEATHER WILL REMAIN GENERALLY THE SAME FOR THE NEXT
SEVERAL DAYS UNTIL THE UPPER LOW MOVES EAST OF THE CWFA. THERE IS
REALLY NO WAY TO PIN POINT WHEN THE INDIVIDUAL S/WVS WILL ENHANCE
PCPN...BUT THE GENERAL IDEA WILL BE TO HAVE THE HIGHEST POPS IN THE
AFTERNOONS AND EVENINGS DUE TO DIURNAL INSTABILITY...AND THE LEAST
AT NIGHT WHEN THE LOW LVLS STABILIZE. BY FRIDAY...THE MDLS SUGGEST
THAT MID LVL LAPSE RATES WILL DECREASE ENOUGH FOR THUNDER TO BECOME
MORE ISOLATED. HOWEVER...THINK THAT DIURNAL HEATING WILL BE ENOUGH
TO CONTINUE TO CAUSE SHOWERS.
OVERALL...WITH LACK OF ANY SIGNIFICANT TEMP ADVECTION...TEMPS WILL
REMAIN SOME SIMILAR OVER THE NEXT SVRL DAYS. HIGHS GENERALLY IN THE
LOW TO MID 70S...AND LOWS IN THE UPR 50S-LOW 60S.
EXTENDED(SUN-WED)...PATTERN STRUGGLES TO CHANGE MUCH THRU DAY 7 AS
THE UPPER LOW REMAINS OVER THE GREAT LAKES STATES (ALTHOUGH IT
SLOWLY MOVES EAST AND SOUTH). THIS VERY STAGNANT FLOW IS DUE TO THE
STRONG RIDGE OVER THE HIGH PLAINS NOT ALLOWING ANY KICKER S/WV TO
COME CLOSE ENOUGH TO THE UPPER LOW TO MOVE IT EAST. SO...THE
EXTENDED MDLS ARE IN GOOD AGREEMENT THAT THE CWFA WILL BE ON THE NW
SIDE OF THE UPR LOW FOR MOST OF THE EXTENDED. ALTHOUGH MOST OF THE
TIME WILL STAY DRY...WITH THE COLD POOL ALOFT AND ANY S/WV ENERGY
ROTATING AROUND THE LOW...IT IS HARD TO GO WITH A DRY FCST FOR ANY
DAY DURING THE EXTENDED. HOWEVER...IT LOOKS LIKE THE UPR LOW WILL BE
FAR ENOUGH AWAY TUE AND WED...WITH NEUTRAL FLOW ALOFT AND AT THE SFC
TO KEEP A DRY FCST FOR NOW. NE FLOW WILL KEEP TEMPS COOL THRU THE
PERIOD...BUT MODERATING SOME AS THE UPR LOW EXISTS.
.MQT...SVR TSTM WATCH UNTIL 9 PM EDT... EXCEPT LUCE AND
KEWEENAW COUNTIES.
MRDHazardous weather outlook, Jul 30, 4:10 PM EDT, 3 hours 16 minutes before
MIZ001>007-009>014-084-085-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 410 PM EDT WED JUL 30 2003 ...THUNDERSTORMS THIS EVENING MAY BECOME SEVERE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND THURSDAY SCATTERED THUNDERSTORMS WILL SPREAD FROM WEST TO EAST TONIGHT. THERE IS A SLIGHT RISK SOME OF THE THUNDERSTORMS THIS EVENING MAY BECOME SEVERE AND CAUSE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL AS LARGE AS ONE INCH IN DIAMETER. THE GREATEST RISK OF SEVERE WEATHER WILL BE WEST OF A LINE FROM GRAND MARAIS TO MANISTIQUE. EXPECT SOME OF THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAIN. THUNDERSTORMS TONIGHT WILL MOVE NORTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ASKED TO PASS ALONG SEVERE WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE THIS EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) LAROSA/ED F
In the hours before
Special weather statement, Jul 30, 3:28 PM EDT, 3 hours 58 minutes before
MIZ002>006-009>014-084-085-310100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 328 PM EDT WED JUL 30 2003 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 900 PM EDT OR 800 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...MENOMINEE... DICKINSON...IRON...HOUGHTON...GOGEBIC...ONTONAGON... THIS INCLUDES THE FOLLOWING LOCATIONS... BARAGA...CRYSTAL FALLS...ESCANABA...IRON MOUNTAIN...IRON RIVER... IRONWOOD...ISHPEMING...KINGSFORD...LANSE...MANISTIQUE... MARQUETTE...MENOMINEE...MUNISING AND ONTONAGON THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. TRH WWW.CRH.NOAA.GOV/MQT/
Local storm report, Jul 30, 5:33 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MARQUETTE MI
533 PM EDT WED JUL 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM GWINN 6W MI .88 INCH HAIL
07/30/03 MARQUETTE CAMPGROUND REPORTED WIND
GUSTS UP TO 45 MPH
JALLocal storm report, Jul 30, 5:46 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
546 PM EDT WED JUL 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 6 W GWINN MI .88 INCH HAIL
07/30/03 MARQUETTE CAMPGROUND REPORTED WIND
GUSTS TO 45 MPH
JALLocal storm report, Jul 30, 6:08 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
608 PM EDT WED JUL 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0447 PM DOLLAR BAY MI 1.00 INCH HAIL
07/30/03 HOUGHTON
ROLFSONLocal storm report, Jul 30, 6:59 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
659 PM EDT WED JUL 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 5 SW GWINN MI .88 INCH HAIL
07/30/03 MARQUETTE
JALLocal storm report, Jul 30, 7:02 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
702 PM EDT WED JUL 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 5 SW GWINN MI .75 INCH HAIL
07/30/03 MARQUETTE
JALThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:19 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 56 min |
| Jul 30, 1:52 PM EDT | Special Marine Warning | MQT | 53 min | |
| Jul 30, 1:52 PM EDT | Special Marine Warning | MQT | 53 min | |
| Jul 30, 2:17 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 43 min |
| Jul 30, 2:45 PM EDT | Special Marine Warning | MQT | 60 min | |
| Jul 30, 2:45 PM EDT | Special Marine Warning | MQT | 60 min | |
| Jul 30, 3:47 PM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 30, 4:34 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 56 min |
| Jul 30, 4:43 PM EDT | Severe Thunderstorm Warning | MQT | Houghton | 47 min |
| Jul 30, 5:02 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson | 48 min |
| Jul 30, 5:28 PM EDT | Special Marine Warning | MQT | 77 min | |
| Jul 30, 5:28 PM EDT | Special Marine Warning | MQT | 77 min | |
| Jul 30, 5:44 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 46 min |
| Jul 30, 6:03 PM EDT | Special Marine Warning | MQT | 57 min | |
| Jul 30, 6:42 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 30, 6:47 PM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 30, 6:56 PM EDT | Special Marine Warning | MQT | 64 min | |
| Jul 30, 6:57 PM EDT | Severe Thunderstorm Warning | MQT | Baraga | 58 min |
| Jul 30, 7:03 PM EDT | Special Marine Warning | MQT | 57 min | |
| Jul 30, 7:22 PM EDT | Special Marine Warning | MQT | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.